Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 23, NWS Hastings, NE

May 31, 2007Phillips County, Kansas

NWS Hastings, NE issued this tornado warning at May 31, 2007, 3:29 PM CDT for Phillips County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 3:29 PM CDT (20:29 UTC)
Expired
May 31, 2007, 4:00 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:30 PM CDTHAIL 0.888 Ne Phillipsburg, KSNICKEL SIZE HAIL IS COVERING THE GROUND. HAS BEEN HAILING FOR TEN MINUTES.
May 31, 3:45 PM CDTHAIL 1.75Agra, KSQUARTER TO GOLF BALL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 312029
TORGID
KSC147-312115-
/O.NEW.KGID.TO.W.0023.070531T2029Z-070531T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF PHILLIPSBURG.

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PHILLIPSBURG...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  AGRA BY 340 PM CDT
  KIRWIN BY 345 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3998 9939 3968 9942 3961 9906 3993 9905

$$

AWJ
2 follow-up statements
000 
WWUS53 KGID 312047
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT THU MAY 31 2007

KSC147-312115-
/O.CON.KGID.TO.W.0023.000000T0000Z-070531T2115Z/
PHILLIPS KS-
347 PM CDT THU MAY 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EASTERN
PHILLIPS COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR AGRA...OR ABOUT 13
MILES EAST OF PHILLIPSBURG...MOVING EAST AT 25 MPH.

NICKEL SIZED HAIL WAS REPORTED 8 MILES NORTHEAST OF PHILLIPSBURG AT 
330 PM WITH THIS STORM.

LAT...LON 3998 9939 3968 9942 3961 9906 3993 9905

$$

AWJ
000
WWUS53 KGID 312100
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT THU MAY 31 2007

KSC147-312109-
/O.CAN.KGID.TO.W.0023.000000T0000Z-070531T2115Z/
PHILLIPS KS-
400 PM CDT THU MAY 31 2007

...THE TORNADO WARNING FOR EASTERN PHILLIPS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS MOVED 
OUT OF EASTERN PHILLIPS COUNTY...AND NO LONGER POSES A THREAT TO 
PHILLIPS COUNTY.

LAT...LON 3998 9939 3968 9942 3961 9906 3993 9905

$$

AWJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 31, 12:50 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 31, 12:50 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CDT THU MAY 31 2007

.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU MAY 31 2007/

DISCUSSION...FORECAST CONCERN CONTINUES TO BE CHANCES OF PRECIP THE
NEXT COUPLE OF DAYS...ALONG WITH CHANCE OF SEVERE THIS AFTERNOON
INTO TONIGHT.

WATER VAPOR IMAGERY AND PROFILER NETWORK SHOW UPPER LOW CONTINUING
TO SIT AND SPIN OVER THE NDAK/SDAK BORDER. MODELS IN FAIR AGREEMENT
THAT THIS SYSTEM WILL FINALLY BEGIN AN EASTWARD PUSH ON SATURDAY.
IN THE MEANTIME...WE WILL CONTINUE TO SEE AREAS OF DPVA ROTATE
AROUND THE BACKSIDE OF THE LOW AND ACROSS NEB/KS. FIRST ONE JUST NOW
ENTERING THE SOUTHERN NEB PANHANDLE WITH LIGHTNING STRIKES AND
COOLING CLOUD TOPS NOTED.  THUS WILL LEAVE IN CHANCE OF RAIN THIS
MORNING ACROSS THE CWA. AS WE GET INTO THE AFTERNOON...THE CHANCE
FOR SEVERE WEATHER INCREASES AS WE WARM UP.  CAPES INCREASE TO OVER
1000 J/KG AND 0-8 KM SHEAR IMPRESSIVE FROM 45KTS NORTH TO 80KTS
SOUTH. MOISTURE RETURN WILL BE LAGGING A BIT AT LOW LEVELS AS
DEWPOINTS CURRENTLY IN THE UPPER 40S/LOWER 50S INTO CENTRAL KS.
EXPECT MID 50 DEWPOINTS FOR MOST OF OUR CWA BY MID AFTERNOON.  WITH
LOW FREEZING LEVELS EXPECT HAIL TO BE THE MAIN THREAT.  BY LATE
AFTERNOON ALSO EXPECT THUNDERSTORMS TO FIRE OUT WEST AND FORM AN
MCS. THIS SHOULD TRACK SE ACROSS KS ACCORDING TO CORFIDI VECTORS.
HOWEVER NAM SHOWING LOW LEVEL JET FIRING UP TO 30-40 KTS WITH BEST
SPEED CONVERGENCE OVER THE KS PART OF OUR CWA. THUS WILL GO WITH
HIGHEST POPS IN THAT AREA ALTHOUGH A SECONDARY CONVERGENCE AREA AT
850MB IS POSSIBLE ALONG THE INVERTED SURFACE BOUNDARY IN THE NW
PART OF THE CWA SO EXPECT TSTMS THERE AS WELL.  WILL NOT ISSUE ANY
FLASH FLOOD WATCHES AT THIS TIME DUE TO THE SCATTERED NATURE OF THE
EXPECTED CONVECTION IN THE NORTH AND THE UNCERTAINTY OF THE MCS
TRACK IN THE SOUTH. SURFACE FRONT EVENTUALLY PUSHES THROUGH THE AREA
ON FRIDAY WHICH SHOULD BRING AN END TO THE RAIN FOR THE MOST PART
ALTHOUGH A LITTLE WRAP AROUND PRECIP IS STILL POSSIBLE INTO THE
EARLY PART OF THE WEEKEND.

06Z RUN OF THE NAM JUST NOW COMING IN FOCUSES MORE ON THE NORTHERN
ACTIVIVTY NOTED ABOVE WHICH WOULD MEAN THE HEAVIER RAIN WOULD OCCUR
ACROSS THE NEB PART OF THE CWA. THIS WILL NEED TO BE MONITORED BY
THE DAY SHIFT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 31, 12:17 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1217 PM CDT THU MAY 31 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1217 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL
BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH.
ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE
AREAS OF FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO
PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN
POSSIBLE AT LEAST THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 1:42 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
142 PM CDT THU MAY 31 2007

NEZ082-311930-
FURNAS-
142 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWESTERN FURNAS COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LEBANON TO LEBANON TO OBERLIN...AND MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 150 PM CDT
  HENDLEY BY 205 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Local storm report, May 31, 3:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             1 W PRAIRIE VIEW        39.83N 99.59W
05/31/2007  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

PFANNKUCH
Local storm report, May 31, 3:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 W WOODRUFF            39.99N 99.44W
05/31/2007  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

            40 TO 50 MPH WINDS ALSO REPORTED

&&

PFANNKUCH
Local storm report, May 31, 3:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     1 W PHILLIPSBURG        39.75N 99.34W
05/31/2007                   PHILLIPS           KS   LAW ENFORCEMENT

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM CDTFlash Flood WatchGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith16 hr
May 31, 2:50 PM CDTTornado WarningGIDPhillips40 min
May 31, 3:42 PM CDTTornado WarningGIDSmith48 min
May 31, 4:23 PM CDTTornado WarningGIDJewell, Smith67 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.